Optimal multi-period mean-variance policy under no-shorting constraint

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

75 Scopus Citations
View graph of relations


  • Xiangyu Cui
  • Jianjun Gao
  • Xun Li
  • Duan Li


Original languageEnglish
Pages (from-to)459-468
Journal / PublicationEuropean Journal of Operational Research
Issue number2
Online published28 Feb 2013
Publication statusPublished - 16 Apr 2014
Externally publishedYes


We consider in this paper the mean-variance formulation in multi-period portfolio selection under no-shorting constraint. Recognizing the structure of a piecewise quadratic value function, we prove that the optimal portfolio policy is piecewise linear with respect to the current wealth level, and derive the semi-analytical expression of the piecewise quadratic value function. One prominent feature of our findings is the identification of a deterministic time-varying threshold for the wealth process and its implications for market settings. We also generalize our results in the mean-variance formulation to utility maximization with no-shorting constraint.

Research Area(s)

  • Expected utility maximization, Multi-period mean-variance formulation, Multi-period portfolio selection, No-shorting